Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 109, NWS Goodland, KS

August 18, 2002Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2002, 6:45 PM CDT for Logan County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2002, 6:45 PM CDT (23:45 UTC)
Expired
Aug 18, 2002, 7:45 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Logan County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WUUS53 KGLD 182345
SVRGLD
KSC109-190045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM CDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 745 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF RUSSELL SPRINGS...OR ABOUT 15
  MILES EAST OF SHARON SPRINGS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL SPRINGS AT 725 PM CDT
  WINONA AT 740 PM CDT

STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH 
THIS STORM.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL
BE LITTLE RAIN. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.

&&

LAT...LON 3914 10147 3870 10147 3908 10091

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:42 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 18, 3:42 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT SUN AUG 18 2002

FORECAST CONCERNS INCLUDE INTERMITTENT PRECIPITATION CHANCES THROUGH
MIDWEEK WITH THE TIMING OF COLD FRONTS AND ASSOCIATED UPPER LEVEL
SHORTWAVES EVERY OTHER DAY AS WELL AS RELATED TEMPERATURES.

18Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONT LYING EAST TO WEST
ACROSS CENTRAL KANSAS AND SHOWED A SLOW DRIFT NORTH THIS AFTERNOON. A
SURFACE TROUGH EXTENDS FROM WESTERN NEBRASKA SOUTH ACROSS EASTERN
COLORADO. WATER VAPOR AND IR SATELLITE IMAGERY SHOWED A WELL DEFINED
700 MILLIBAR SHORT WAVE MOVING EASTWARD ACROSS CENTRAL WYOMING AND
COLORADO AT THE PRESENT TIME. SCATTERED CONVECTION WAS ALREADY FIRING
ACROSS THE HIGHER TERRAIN OF COLORADO AND MOVING STEADILY EASTWARD.

MODELS WERE IN GOOD AGREEMENT AND RATHER CONSISTENT WITH POSITION
AND MOVEMENT OF FRONT ACROSS CENTRAL KANSAS AND WITH THE NEXT COLD
FRONT THROUGH AREA OVERNIGHT. AVN AND ETA MODELS SEEM TO BE DOING THE
BEST JOB WITH SURFACE AND UPPER LEVEL WAVES MOVING EASTWARD IN UPPER
FLOW. MESOETA STILL DOING BEST WITH TEMPERATURES AND WINDS IN THE
SHORT TERM. WILL STAY WITH MESOETA FOR BOTH PARAMETERS OUT THROUGH 48
HOURS. OTHERWISE GOING WITH AN AVN AND ETA COMBO.

FOR TONIGHT MID LEVEL SHORTWAVE MOVES THROUGH ALONG WITH A SURFACE
COLD FRONT. EXPECT THE FRONT THROUGH THE GOODLAND AREA AFTER
MIDNIGHT WITH COOLER AND DRIER AIR. MODELS PROG SOME MIDDLE LEVEL
MOISTURE AND DYNAMICS TO MOVE THROUGH OVERNIGHT WITH COLD FRONT AND
SHORTWAVE. WILL CARRY 30 POPS ALL ZONES. WILL GO CLOSE TO GUIDANCE
WITH COOL TEMPS SOME 3 TO 6 DEGREES WARMER THAN LAST NIGHT MAINLY
IN THE MIDDLE 50S.

FOR MONDAY A SURFACE HIGH MOVES ACROSS THE AREA WITH DRIER AIR AND
STILL SOMEWHAT COOL TEMPS. WILL GO WITH MOSTLY SUNNY SKIES AND
TEMPS IN THE 80S ACROSS ENTIRE CWA.

FOR MONDAY NIGHT A SURFACE LOW FORMS OVER SOUTHEAST WYOMING. A
LEESIDE TROUGH DEVELOPS SOUTH ACROSS EASTERN COLORADO. WINDS WILL BE
SOUTHEAST TO SOUTH. MODELS PROG MEAGER MID LEVEL MOISTURE AND
DYNAMICS TO MOVE EAST IN UPPER FLOW. WILL CARRY 20 PERCENT POPS
ACROSS THE AREA. OVERNIGHT TEMPS WILL WARM SEVERAL MORE DEGREES FROM
PREVIOUS NIGHT FROM UPPER 50S TO LOWER 60S.

FOR TUESDAY AND TUESDAY NIGHT MORE MIDDLE AND UPPER LEVEL MOISTURE
MOVES EASTWARD ACROSS REGION IN UPPER FLOW. UPPER LEVEL SHORTWAVE
IS PROGGED TO MOVE THROUGH DURING THE DAY TUESDAY. WILL MAINTAIN
CHANCE POPS DURING THE DAY ON TUESDAY. BY TUESDAY NIGHT SYSTEM
MOVES EAST OF AREA RESULTING IN SUBSIDENCE AND DRIER AIR. WILL WARM
TEMPERATURES UP A LITTLE MORE TUESDAY INTO THE UPPER 80S TO LOWER
90S. TUESDAY NIGHT TEMPS WILL BE INTO THE 60S.

FOR WEDNESDAY INTO WEDNESDAY NIGHT ANOTHER COLD FRONT AND
ASSOCIATED UPPER TROUGH MOVE SOUTHEAST ACROSS THE AREA. MID LEVEL
MOISTURE AND DYNAMICS ALSO MOVE SOUTHEAST IN SHIFTING UPPER
FLOW. UPPER FLOW NOW SHIFTS TO NORTHWEST. WILL CARRY SLIGHT CHANCE
POPS ENTIRE CWA WEDNESDAY AND WEDNESDAY NIGHT. TEMPERATURES WILL BE
NEAR NORMAL IN THE UPPER 80S WEDNESDAY AND 60S WEDNESDAY NIGHT.

FOR THE EXTENDED PERIOD THURSDAY THROUGH SUNDAY EXPECT WEATHER TO BE
DRY AND TRANQUIL. MODELS STILL PROG UPPER RIDGE TO BUILD EASTWARD
FROM FOUR CORNERS AREA DURING THIS PERIOD. TEMPERATURES WILL BE
CLOSE TO NORMAL AS WELL WITH HIGH TEMPERATURES IN THE 80S AND LOW
TEMPERATURES IN THE 60S.

.GLD...NONE.

LAMMERS

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.